Kansas, 2018

Blizzard in Kansas, November 25, 2018

November 25, 2018 · NWS TOP · 19 events in 19 counties and zones

A intense winter storm brought high winds and heavy snow to parts of Kansas on Sunday November 25th. The snow began to fall as early as 4 am across parts of north central Kansas and overspread the rest of northeast Kansas through the morning.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A intense winter storm brought high winds and heavy snow to parts of Kansas on Sunday November 25th. The snow began to fall as early as 4 am across parts of north central Kansas and overspread the rest of northeast Kansas through the morning. Thunder snow was reported at times across the area with snow fall rates of 1 to 2 inches per hour at the height of the storm. In addition, the impacts were significant not only from the intensity of the snow but from the combination of northwest winds that gusted 40-55 mph through the duration of the storm. This produced near zero visibility and interstate 70 was closed for a time from Topeka west due to the blizzard conditions on Sunday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 25, 3:57 AM CST, 3 minutes earlier.

Area forecast discussion, Nov 25, 3:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
357 AM CST Sun Nov 25 2018

.SHORT TERM...(Today and tonight)
Issued at 357 AM CST Sun Nov 25 2018

A dangerous winter storm with blizzard conditions is expected
across the region today...

As of 09Z Sunday morning the midlevel shortwave responsible for the
blizzard today is in the process of becoming a closed midlevel low
across western KS. An impressive 994 mb sfc low was positioned along
the KS/OK, just south of Wichita, KS. Latest radar trends show an
expansive band of snowfall extending from portions of west-central
KS into southeastern NE.

After several days of inconsistent and widely varying model
solution, 00Z runs have aligned quite nicely with the evolution of
the mid-latitude cyclone and most importantly the track of the
TROWAL. As the morning progresses, deep forcing for ascent --
predominately within the TROWAL -- will overspread the CWA from
northwest to southeast. Precipitation has began falling in north-
central KS. Expect precipitation to begin in the MHK area near
sunrise and the Topeka are by 9 AM and by midday in far east-central
KS. Initial p-type should begin as rain with a rapid transition to
all-snow as strong CAA overspreads the areas with the sfc low
lifting ENE into western MO. Have continued to trend QPF amounts
upward as the general consensus amongst short term guidance is
generally 0.6 to 1.0 inch of liquid QPF for areas northwest of a
line from Emporia to Lawrence. Areas to the southeast of that line
are progged to receive up to 0.4 inches of liquid equivalent. With
increasing snow ratios through the day -- upwards of 14:1 across
much of the area -- snow totals have also increase. Latest forecast
package has generally 6 to 10 inches northwest of the Emporia to
Lawrence line with a band of 10 to 13 inches from Clay Center to
Hiawatha. Lighter amounts with 2 to 6 inches expected south of the
Emporia to Lawrence line. Furthermore, 925 mb winds are progged to
range from 50-60 kt, translating to sfc wind gusts near 45-50 MPH
with isolated gusts near 60 MPH possible -- as the latest RAP and
HRRR suggest. This combination of snow and wind will yield blizzard
conditions and dangerous travel conditions. If you choose to travel
today you will be in a VERY DANGEROUS situation with slick roads and
WHITEOUT conditions. Have expanded the Blizzard Warning to include
the entire CWA except Franklin, Anderson, and Coffey counties. That
being said, even with lower snowfall amounts forecast in Franklin,
Anderson and Coffey counties, moderate to briefly heavy snow will
likely result in near-blizzard conditions. Travel is also highly
discourage in this area.

The midlevel low and attendant sfc low will progress away from the
area this evening, bringing snowfall to an end from west to east
through the day. Current indications suggest the moderate to heavy
snowfall will be east of the CWA by 00Z. Wind speeds are likely to
greatly decrease near sunset as well. Therefore have the Blizzard
Warning expiring at 6 PM this evening.

Temperatures are expected to plunge into the low to upper teens
Monday morning with the fresh snowpack and clearing skies across the
area. A sufficient sfc pressure gradient should yield northwesterly
winds at 5-15 MPH through the overnight hours. These winds speeds
should prevent temperatures from reaching the single digits.

.LONG TERM...(Monday through Saturday)
Issued at 357 AM CST Sun Nov 25 2018

For Monday through Wednesday, models are in agreement of a
northwest flow pattern gradually deamplifying. Limited moisture
return in the pattern means there shouldn't be much moisture to
work with. So the forecast continues with dry weather. The main
changes to the forecast were to trend temps cooler, especially for
Monday and Tuesday anticipating the snowpack that should be over
the area.

Wednesday night and Thursday should see a quasi zonal pattern over
the central plains with the potential for a subtle wave to
propagate across the area. Models seem to have backed off on
precip chances and any QPF developed by the models is very light.
Limited moisture may be the reason for the models lack of QPF.
Because of this have removed the mention of precip chances for
Wednesday night and Thursday.

There is a fair amount of uncertainty in the forecast for Friday
night and Saturday as the ECMWF shows another upper low closing
off over KS and OK. Meanwhile the GFS just has a broad cyclonic
mid level pattern with energy possibly closing off 24 hours later.
The preferred solution is the ECMWF which has some support from
the Canadian for a developing low pressure system on Saturday. But
given the uncertainty, there is not enough confidence for likely
POPs at this time. So have a chance for mainly rain. Will need to
watch out for a possible change to snow on the back side of the
system if it turns out to be as deep as the ECMWF's prog has it.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1204 AM CST Sun Nov 25 2018

Forecast is on track for snow to impact the terminals after the
12Z time frame. All terminals are also expected to see winds
increase dramatically as a low pressure system intensifies
overnight. BLSN will be likely after the 12Z time frame into the
last portion of the TAF period with VLIFR conditions expected.
Strong speed shear in the lowest 2kft will still be likely but due
to sustained winds have not gone with LLWS mention. Flying will
not be advised generally after the 12Z time frame through much of
the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 6 AM this morning to 6 PM CST this evening
for KSZ011-012-022>024-035>037.

Blizzard Warning from 9 AM this morning to 6 PM CST this evening
for KSZ026-038>040-054-055.

Blizzard Warning until 6 PM CST this evening for KSZ008>010-020-
021-034.

Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for KSZ056-058-059.

&&

SHORT TERM...Baerg
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Nov 25, 3:57 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 AM CST Sun Nov 25 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 AM CST Sun Nov 25 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Blizzard warnings have bee posted for north central, northeast and
portions of east central Kansas today. These warnings are for
areas generally along and north of a line from Emporia to
Lawrence. A winter weather advisory remains in effect for
Franklin, Anderson, and Coffey counties. Snow and blowing snow is
expected to spread southeast through the morning. With wind gusts
of 40 to 45 MPH, white out conditions will become likely. The most
intense part of the storm is expected through the daylight hours
today, with snow ending by the early evening. Expect rapidly
deteriorating travel conditions with snow covered roads and near
zero visibilities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service in Topeka once the storm has passed.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 blizzard. Local standard time, as filed.

Blizzard, Republic

When
November 25, 4:00 AM CST to 2:00 PM CST
Where
Republic forecast zone
Reported by
Law Enforcement
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and KDOT reported zero visibility due to strong winds and heavy snow between 5am and 10am on Sunday morning. Total snow accumulations estimated 5 to 10 inches across the county.

Blizzard, Cloud

When
November 25, 4:00 AM CST to 2:00 PM CST
Where
Cloud forecast zone
Reported by
Law Enforcement
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and KDOT reported zero visibility due to strong winds and heavy snow between 5am and 10am on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates. Total snow accumulations estimated 5 to 10 inches across Cloud county.

Blizzard, Ottawa

When
November 25, 5:00 AM CST to 2:00 PM CST
Where
Ottawa forecast zone
Reported by
Law Enforcement
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and KDOT reported zero visibility due to strong winds and heavy snow between 5am and 10am on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates. Total snow accumulations estimated 5 to 7 inches across Ottawa county from this storm. Most of that fell within a 6 hour window between 6am and noon Sunday.

Blizzard, Washington

When
November 25, 5:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 5am and 10am on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates. Total snow accumulations measured and estimated 8 to 12 inches across Washington county from this storm. Most of that fell within a 6 hour window between 6am and noon Sunday. Parts of highway 36 were impassable and closed for a time during the storm.

Blizzard, Clay

When
November 25, 6:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 6 am and 11 am on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates. Total snow accumulations measured and estimated 5 to 10 inches across |Clay county from this storm. Most of that fell within a 6 hour window between 6am and noon Sunday.

Blizzard, Marshall

When
November 25, 6:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 6 am and 2 pm on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates which were 1-2 inches per hour. Total snow accumulations measured and estimated 8 to 12 inches across Marshall county from this storm.

Blizzard, Dickinson

When
November 25, 7:00 AM CST to 3:00 PM CST
Where
Dickinson forecast zone
Reported by
Law Enforcement
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 7 am and noon on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates. Total snow accumulations measured and estimated 5 to 7 inches across |Dickinson county from this storm. Most of that fell within a 6 hour window between 7 am and noon Sunday.

Blizzard, Nemaha

When
November 25, 7:00 AM CST to 4:00 PM CST
Where
Nemaha forecast zone
Reported by
Broadcast Media
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and media reported zero visibility due to strong winds and heavy snow between 9 am and 2 pm on Sunday. Total snow accumulations measured and estimated 8 to 12 inches across Nemaha county from this storm. KSNT TV meteorologist Matt Miller broadcast live from Nemaha county showing the near zero visibility mainly from 9 am until early afternoon across the county.

Blizzard, Wabaunsee

When
November 25, 7:00 AM CST to 4:00 PM CST
Where
Wabaunsee forecast zone
Reported by
Law Enforcement
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Reports from Kansas highway patrol through Wabaunsee county showed blizzard conditions with near zero visibility from around 10am through 2pm on Sunday. Winds gusting to 50 mph combined with very heavy falling snow caused horrible driving conditions across the area mainly during the late morning into mid afternoon time period. Snowfall estimates and measurements ranged from 5 to 7 inches across the county.

Blizzard, Riley

When
November 25, 8:00 AM CST to 4:00 PM CST
Where
Riley forecast zone
Reported by
Law Enforcement
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 8 am and 2 pm on Sunday morning. Thunder snow was also reported indicating the intensity of the snowfall rates which were 1-2 inches per hour. Total snow accumulations measured and estimated 5 to 8 inches across Riley county from this storm. The ASOS at Manhattan airport also reported visibility one quarter mile in heavy snow with winds gusting 45 to 50 mph between 9 am and 1 pm.

Blizzard, Geary

When
November 25, 8:00 AM CST to 4:00 PM CST
Where
Geary forecast zone
Reported by
Law Enforcement
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 8 am and 2 pm on Sunday morning. Total snow accumulations measured and estimated 5 to 7 inches across Geary county from this storm.

Blizzard, Pottawatomie

When
November 25, 8:00 AM CST to 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Broadcast Media
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and media reported zero visibility due to strong winds and heavy snow between 9 am and 2 pm on Sunday. Total snow accumulations measured and estimated 6 to 10 inches across Pottawatomie county from this storm.

Blizzard, Brown

When
November 25, 8:00 AM CST to 5:00 PM CST
Where
Brown forecast zone
Reported by
Broadcast Media
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

KSNT reporters along the Brown/Nemaha county line reported around 6 inches of snow along with near zero visibility during the storm on Sunday. The heaviest snows occurred between 8 am and 2 pm. The snow ended by 5 pm on Sunday. North winds gusting 40-45 mph also occurred during the falling snow.

Blizzard, Jackson

When
November 25, 8:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Several reports measured 6 to 8 inches of snow across Jackson county by storms end around 5 pm on Sunday. The snow started to fall around 9 am with intense heavy snow falling between noon and 4 pm. Northwest winds gusting 40-50 mph also occurred causing blizzard conditions across the county. Hoyt reported the greatest snow depth at 8.3 inches.

Blizzard, Shawnee

When
November 25, 8:00 AM CST to 5:00 PM CST
Where
Shawnee forecast zone
Reported by
Official NWS Observations
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Snow began falling across Shawnee county around 8 am and became heavy around noon. Thunder snow occurred between noon and 2 pm with lightning detected in ASOS observations at KTOP. Snow fell at the rate of over 1 per hour between noon and 4 pm. The official NWS measurement was 6 inches at the NWS Topeka office in Topeka. Other measurements and estimates ranged from 5 to 7 inches across the county. Winds gusted 40 to 50 mph during the snowfall causing blizzard conditions especially between noon and 4 pm.

Blizzard, Morris

When
November 25, 9:00 AM CST to 4:00 PM CST
Where
Morris forecast zone
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Reports from multiple agencies including law enforcement and spotters reported zero visibility due to strong winds and heavy snow between 10 am and 2 pm on Sunday. Total snow accumulations measured and estimated 5 to 6 inches across Morris county from this storm.

Blizzard, Osage

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Reports from the turnpike and highway 75 running through Osage county indicated zero visibility due to heavy snow and winds gusting 35 to 45 mph from noon through 4 pm on Sunday. Total snowfall depths were difficult to measure due to the blowing nature of the snow however the northern half of the county received 5 to 6 inches with the highest report of 6 inches 3 NNE of Burnlingame in Osage county.

Blizzard, Jefferson

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Reports from COOP and other sources showed measured and estimated snow of 6 to 8 inches across Jefferson county from the storm. Six inches was measured 3 SSW of Valley Falls and 7.5 inches of snow was measured at McLouth. Winds gusting 35 to 45 mph were also occurring during the heaviest snows between noon and 4 pm causing blizzard conditions.

Blizzard, Douglas

When
November 25, 10:00 AM CST to 6:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Between noon and 4 pm the ASOS at Lawrence municipal airport showed visibility of one quarter mile in heavy snow with winds gusting 40-50 mph. Total snow amounts varied across the county with most spots receiving 4 to 6 inches with the heaviest amounts north of I-70.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786520, 786521, 786523, 786524, 786525, 786527, 786526, 786532, 786534, 786529, 786530, 786533, 786535, 786536, 786537, 786531, 786538, 786539, 786541.